Washington, 2008

Winter Storm in Washington, December 26 to 28, 2008

December 26 to 28, 2008 · NWS PQR · 1 event in 1 county or zone

Another December storm system brought heavy snow accumulations to the north Oregon Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Another December storm system brought heavy snow accumulations to the north Oregon Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 26, 8:50 AM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 26, 8:50 AM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
850 AM PST FRI DEC 26 2008

.SYNOPSIS... A FEW SHOWERS CONTINUE THIS MORNING DUE TO WEAK
DISTURBANCES MOVING DOWN THE WEST SIDE OF A DEPARTING UPPER TROUGH
...BUT AMOUNTS WILL BE LIMITED. A MOIST PACIFIC WARM FRONT WILL
BEGINS SPREADING PRECIPITATION ONSHORE THIS AFTERNOON...AND PUSHES
THROUGH OUR FORECAST AREA FRIDAY NIGHT INTO SATURDAY. THIS WILL BRING
RISING SNOW LEVELS AND INCREASING RAIN...WITH WIND ALONG THE COAST.
THE PRECIPITATION COULD BRIEFLY MIX WITH SNOW EARLY AT LOW
ELEVATIONS. THE GORGE COULD MAINTAIN A WINTRY MIX UNTIL SATURDAY
MORNING BUT MAY MIX OUT SOONER. THE ASSOCIATED COLD FRONT IS EXPECTED
TO SAG SOUTH THROUGH OUR AREA SATURDAY AND SATURDAY NIGHT INTO EARLY
SUNDAY...BEFORE THE PRECIPITATION TURNS SHOWERY LATER ON SUNDAY AND
MONDAY. WEAK HIGH PRESSURE DECREASES THE SHOWERY AIR MASS ON TUESDAY
THEN NEXT PACIFIC SYSTEM MOVES INTO AREA LATER TUESDAY NIGHT AND
WEDNESDAY.
&&

.SHORT TERM...SHOWERS DECREASING OVER INLAND AREAS THIS MORNING
WITH MAIN SHOWER AREA OVER CASCADES. RAIN FROM APPROACHING
WARM FRONT WILL PUSH INTO NORTHERN COAST AROUND MIDDAY THEN SPREAD
OVER MOST OF THE AREA DURING THE AFTERNOON. HAVE ADDED WINTER STORM
FOR THE UPPER HOOD RIVER VALLEY AS CONDITIONS THERE WILL BE SIMILAR
TO HOOD RIVER IN THE GORGE. OCCLUSION APPROACHES COAST SAT MORNING
AND MOVES INTO CASCADES SAT AFTERNOON. PRECIPITATION SHOULD DECREASE
SAT AFTERNOON EXCEPT NEAR CASCADES WHERE W OROGRAPHIC FLOW KEEPS
FAIRLY SIG PRECIPITATION GOING. JET A LITTLE FURTHER S ON CURRENT GFS
RUN THEN YESTERDAY. THIS WILL KEEP DEEPER MOISTURE AND HIGH PW AMS
FURTHER S ACROSS SOUTHERN PART OF AREA AND INTO SW ORE. MAIN SIG
PRECIPITATION SAT EVE OVER ORE CASCADES AND FAR S WITH REST OF
AREA ON AND OFF LIGHT RAIN. NEXT LOW PRES ASSOCIATED WITH STRONG 140
KT JET APPROACHES COAST EARLY SUN. GFS STILL LOOKS A LITTLE WEAK
WITH SUCH A STRONG JET BUT WILL SEE HOW THINGS DEVELOP LATER ON.
TRACK LOOKS FAIRLY GOOD WITH CURRENT JET FORECAST. LOW WILL MOVE
ASHORE SUN MORNING NEAR TILLAMOOK. HEAVY PRECIPITATION CONFINED TO
AREAS S OF LOW TRACK PRIMARILY ORE CASCADES AND AREAS FROM SALEM S.
AS FRONT MOVES E SUN RAIN LINGERS SE PART OF AREA SUN AFTERNOON
WITH ALL OTHER AREAS TURNING TO SHOWERS. KOSOVITZ

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
EXTENDED STILL LOOKS WET. A ZONAL FLOW CONTINUES TO BE ADVERTISED IN
THE MODELS. SUNDAY NIGHT LOOKS TO BE MORE SHOWERY TYPE PRECIPITATION
AS A STRONG BAROCLINIC ZONE RESTS TO THE SOUTH OF THE FORECAST AREA.
HOWEVER...STRONG WESTERLY FLOW WILL SPREAD NUMEROUS SHOWERS ACROSS
THE DISTRICT FOR WET CONDITIONS EVERYWHERE SUNDAY NIGHT THROUGH TUE
MORNING. MODELS AGREE ON BRINGING THE NEXT WET SYSTEM INTO NW OREGON
AND SW WASHINGTON TUE EVENING THROUGH WED MORNING. BEYOND WED SOME
MODELS SOLUTIONS DIVERGE A BIT BUT IT APPEARS THAT ANOTHER STORM WILL
LIKELY COME IN BY FRIDAY.  DALTON
&&

.AVIATION...MAINLY VFR THIS MORNING...BUT AREAS OF IFR AND EVEN
LOCALIZED LIFR IN THE VALLEYS DUE TO ABUNDANT LOW-LEVEL MOISTURE
FROM MELTING SNOW. COASTAL TAF FORECASTS PRETTY STRAIGHT-FORWARD.
EXPECT OVER-RUNNING FROM NEXT SYSTEM TO RESULT IN MVFR BY 21Z.
HEAVIER PRECIP REACHES THE COAST SHORTLY AFTER 00Z FOR IFR OR
LOW-END MVFR THERE. VALLEY SITES SHOULD REMAIN VFR THROUGH AT LEAST
00Z. STUBBORN POCKETS OF IFR/MVFR WILL MIX OUT BY 20Z WITH
INCREASING SOUTH GRADIENT. INITIAL VALLEY PRECIP COULD BE A
RAIN/SNOW MIX RESULTING IN PERIODS OF IFR...BUT HEAVIER PRECIP
DEVELOPS BETWEEN 00Z AND 03Z SAT. MAINLY MVFR OR WORSE AFTER 03Z.

KPDX AND APPROACHES...VFR CONDITIONS THIS MORNING...BUT AREAS OF IFR
AND LIFR IN THE WRN APPROACHES. PRECIPITATION SPREADING INLAND
DURING THE AFTERNOON AND LIKELY SEE IT AS A RAIN/SNOW MIX INITIALLY
- WITH LITTLE OR NO ACCUMULATION EXPECTED - THEN TO ALL RAIN AS THE
SOUTH SURFACE GRADIENT STRENGTHENS. LOOK FOR MVFR TO IFR CONDITIONS
AFTER 03Z WITH THE HEAVIER PRECIPITATION. THE POSSIBILITY OF LLWS
EXISTS AFTER ABOUT 18Z WITH E-SE SURFACE WIND AND SWLY WIND AROUND
FLIGHT LEVEL 020. LIKELY NOT STRONG ENOUGH TO WARRANT MENTION IN
THE TAF. WEISHAAR
&&

.MARINE...WIND WILL INCREASE TODAY WITH THE INCOMING FRONTAL SYSTEM.
GALES WILL COMMENCE AROUND 21Z. SEAS CONTINUE TO SUBSIDE...BUT WILL
HOLD AROUND 14 FEET FOR THE NEXT COUPLE OF DAYS. LOOKS LIKE AN
ACTIVE PATTERN OVER THE WATERS FOR THE NEXT FEW DAYS. WEISHAAR
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING ALL WATERS LATE THIS AFTERNOON
          THROUGH TONIGHT.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS ALL WATERS
          THROUGH THIS AFTERNOON.
        SMALL CRAFT ADVISORY FOR ROUGH BAR COLUMBIA RIVER
          BAR THROUGH SAT MORNING.
        HIGH WIND WARNING S WA AND N AND CENTRAL OREGON COASTS THIS
          AFTERNOON AND TONIGHT.
        WINTER STORM WARNING FOR THE WESTERN COLUMBIA RIVER GORGE
          AND UPPER HOOD RIVER VALLEY THIS AFTERNOON AND TONIGHT.
        WINTER STORM WATCH FOR THE S WA AND NORTH AND CENTRAL OREGON
          CASCADES FOR LATE TODAY THROUGH SUNDAY.
&&

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 26, 6:28 AM PST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
628 AM PST FRI DEC 26 2008

ORZ009-011-013-WAZ019-023-271430-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-
628 AM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM PST SATURDAY FOR THE COLUMBIA RIVER GORGE...

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
4 PM PST SUNDAY FOR THE NORTHERN OREGON CASCADES...THE OREGON
CASCADES IN LANE COUNTY AND THE SOUTH WASHINGTON CASCADES

POSSIBLE FLOODING BEGINNING TONIGHT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNING IN EFFECT FROM 2 PM UNTIL 4 PM PST SUNDAY
FOR THE NORTHERN OREGON CASCADES...THE OREGON CASCADES IN LANE
COUNTY AND THE SOUTH WASHINGTON CASCADES

POSSIBLE FLOODING THROUGH THE WEEKEND

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>008-010-012-014-WAZ020-022-039-040-271430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
628 AM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

POSSIBLE FLOODING TONIGHT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

POSSIBLE FLOODING THROUGH THE WEEKEND

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-271430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
628 AM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM
PST SATURDAY FOR THE NORTH AND CENTRAL OREGON COAST AND THE SOUTH
WASHINGTON COAST. POSSIBLE FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

POSSIBLE FLOODING THROUGH THE WEEKEND

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-271430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
628 AM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...GALE WARNING IN EFFECT FROM 1 PM PST THIS AFTERNOON THROUGH
LATE TONIGHT...

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO SIGNIFICANT WEATHER EXPECTED

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 26, 10:01 AM PST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1001 AM PST FRI DEC 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HEAVY SNOW       ESE KALAMA              46.01N 122.84W
12/24/2008  M4.0 INCH        COWLITZ            WA   TRAINED SPOTTER

            4 INCHES OF SNOW SINCE 10PM PST 12/23/08.

0938 AM     HEAVY SNOW       1 W SKAMANIA            45.62N 122.08W
12/24/2008  M5.0 INCH        SKAMANIA           WA   TRAINED SPOTTER

            1 INCH OF SNOW OVERNIGHT...THEN 4 INCHES SINCE 6AM PST
            12/24/08. TOTAL SNOW ACCUMULATION OF 5 INCHES.

0940 AM     HEAVY SNOW       4 NNE ARIEL             46.02N 122.54W
12/24/2008  M6.5 INCH        COWLITZ            WA   PUBLIC

            6.5 INCHES OF NEW SNOW FROM MIDNIGHT TO 940 AM PST. SNOW
            DEPTH IS 48 INCHES.

0944 AM     HEAVY SNOW       7 N WASHOUGAL           45.68N 122.34W
12/24/2008  M4.0 INCH        CLARK              WA   PUBLIC

            4 INCHES OF NEW SNOW SINCE MIDNIGHT. SNOW DEPTH IS 20
            INCHES.

1000 AM     HEAVY SNOW       2 NE BATTLE GROUND      45.80N 122.51W
12/24/2008  M4.0 INCH        CLARK              WA   PUBLIC

            4 INCHES OF SNOW FELL AT BATTLE GROUND LAKE BETWEEN 2AM
            AND 10AM PST.

1013 AM     HEAVY SNOW       RIDGEFIELD              45.82N 122.74W
12/24/2008  M4.5 INCH        CLARK              WA   PUBLIC

            4.5 INCHES OF NEW SNOW SINCE MIDNIGHT.

1033 AM     HEAVY SNOW       WNW LA CENTER           45.86N 122.67W
12/24/2008  M4.0 INCH        CLARK              WA   TRAINED SPOTTER

            4 INCHES OF NEW SNOW SINCE MIDNIGHT. SNOW DEPTH IS 12
            INCHES.

1040 AM     HEAVY SNOW       ORCHARDS                45.67N 122.55W
12/24/2008  M4.0 INCH        CLARK              WA   PUBLIC

            4 INCHES OF NEW SNOW SINCE MIDNIGHT. SNOW DEPTH IS 11
            INCHES.

1200 PM     HEAVY SNOW       SCAPPOOSE               45.75N 122.88W
12/24/2008  M4.0 INCH        COLUMBIA           OR   PUBLIC

            4 INCHES OF SNOW SINCE MIDNIGHT.

1235 PM     HEAVY SNOW       FAIRVIEW                45.54N 122.44W
12/24/2008  M4.0 INCH        MULTNOMAH          OR   PUBLIC

            4 INCHES OF NEW SNOW SINCE MIDNIGHT. SNOW DEPTH IS 16
            INCHES.

0147 PM     HEAVY SNOW       1 S HOOD RIVER          45.70N 121.52W
12/24/2008  M6.0 INCH        HOOD RIVER         OR   PUBLIC

            6 INCHES OF SNOW SINCE MIDNIGHT.

0640 PM     HEAVY SNOW       3 E DEE                 45.58N 121.55W
12/24/2008  M8.0 INCH        HOOD RIVER         OR   TRAINED SPOTTER

            8 INCHES OF NEW SNOW IN LAST 24HRS...ENDING AT 640 PM
            PST. 2.5 INCHES SINCE 5 PM PST.

1139 AM     HEAVY SNOW       3 NE WOODLAND           45.95N 122.70W
12/25/2008  M10.0 INCH       COWLITZ            WA   PUBLIC

            10 INCHES OF SNOW IN LAST 24 HOURS...ENDING AT 1130AM
            PST.

0120 PM     HEAVY SNOW       HOCKINSON               45.73N 122.48W
12/25/2008  M4.0 INCH        CLARK              WA   NWS EMPLOYEE

            4 INCHES OF SNOW SINCE MIDNIGHT.

0355 PM     HEAVY SNOW       3 SE CAMP BONNEVILLE    45.67N 122.38W
12/25/2008  M6.5 INCH        CLARK              WA   TRAINED SPOTTER

            6.5 INCHES OF SNOW SINCE MIDNIGHT.

0400 PM     HEAVY SNOW       1 W SKAMANIA            45.62N 122.08W
12/25/2008  M12.0 INCH       SKAMANIA           WA   TRAINED SPOTTER

            12 INCHES OF SNOW IN LAST 24HRS. 8 INCHES FELL
            OVERNIGHT...AND 4 INCHES HAS FALLEN SINCE APPROX 8AM PST
            THIS MORNING. SNOW DEPTH IS 48 INCHES.

0634 PM     HEAVY SNOW       2 NE BATTLE GROUND      45.80N 122.51W
12/25/2008  M4.0 INCH        CLARK              WA   PUBLIC

            4 INCHES OF SNOW FELL AT BATTLE GROUND LAKE BETWEEN 930AM
            AND 100PM PST. SNOW DEPTH IS 14.2 INCHES.

0800 PM     HEAVY SNOW       7 N WASHOUGAL           45.68N 122.34W
12/25/2008  M5.0 INCH        CLARK              WA   PUBLIC

            5 INCHES OF SNOW HAS FALLEN TODAY. SNOW DEPTH IS 20
            INCHES.

&&

CDALTON

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, South Washington Cascades

When
December 26, 2:00 PM PST to December 28, 4:00 PM PST
Where
South Washington Cascades forecast zone
Reported by
Other Federal Agency

Thirteen to 15 inches of snow fell in the southwest Washington Cascades.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143868.